I feel badly that I'm earning "frequent flyer miles" so to speak with all my many recent questions, but if I may ask one more for now: Does

it seem rather extreme that my rheumatologist would pull me off Imuran and tell me I need to be off of 40mg. of prednisone in two weeks time as I've caught a virus accompanied by a fever? I expressed my concern that my uveitis might relapse, etc. but he says I won't get over my virus due to immunosuppression if I don't get off both meds soon. Anyone disagree? Second opinion needed? Thanks!

4 Replies

  • Well I'm not medically qualified (although I'm an experienced qualified midwife if that helps :-D ) but my medical team are all in agreement that the optimum steroid reduction rate is 1mg per month. I expect though that differs in emergency situations.


  • Thank you, Di. I know I've heard it's supposed to be a much slower taper so responses like yours are helpful to at least get an idea of what a "normal" taper might look like. Thanks again.

  • I am not a physician but I am a RN with a new-found curiosity for these meds and the management of Behcet's. Imuran is a serious immunosuppressant so I do not think it is unreasonable for your doc to stop it for your development of fever and a virus. Depending on the type and location an infection can become serious and sometimes fatal if your body is not able to help fight it. Tapering your steroids quickly is a conservative move but again if your doctor feels your viral infection is dangerous for you the steroids need to be tapered. That is the risk with most of the meds for BD. I have seen many different taper regimens and each is specific to the patient and what is going on with them. I am not on long term steroid therapy but I have been on Imuran while working in a large urban hospital and I was unknowingly exposed to tuberculosis. I had to stop Imuran immediately and begin a 9 month course of treatment for TB (latent or non-active) because the risk of stopping your immune system in the presence of an infection is not a wise or safe medical practice that any doc would allow. Frankly, it sucks because for us our immune systems are also what make us so miserable. Once the virus runs its course or you are on treatment for it your doctor may restart your meds. After 2 months on the TB treatment I was able to start Humira which is another powerful immunosuppressant. I have a great relationship with my rheumatologist and trust his plan of care for me and I think that is very important when dealing with such a complex disease. Hope this is helpful to you.

  • Thank you for your helpful input. It came at the perfect time as I now have symptoms of yet another virus and have to stop the Imuran yet again as I have a fever...again. I wish you all the best. Thanks again.

You may also like...